Alert archive / Missouri / River Flood Warnings in 2009

River Flood Warning 2, NWS St. Louis, MO

January 17, 2009Saint Charles County, Missouri; Jersey County, Illinois

NWS St. Louis, MO issued this river flood warning at Jan 17, 2009, 6:58 PM CST for Saint Charles County, Missouri; Jersey County, Illinois. It was in force for 71 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2009, 6:58 PM CST (00:58 UTC)
Expired
Jan 20, 2009, 6:00 PM CST
In force
71 hr
Issued by
NWS St. Louis, MO
Flood severity
Minor

Counties Jersey County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 30 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Grafton (GRFI2). The gauge peaked at 18.18 ft at Jan 17, 2009, 7:00 PM CST.

actionminormoderate202501/1801/1901/2001/2101/22
Action stage
18 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05587450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KLSX 180059
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CST SAT JAN 17 2009

...THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVER IN ILLINOIS...MISSOURI... 


  MISSISSIPPI RIVER AT GRAFTON AFFECTING JERSEY AND ST. CHARLES 
  COUNTIES


.THIS FLOOD WARNING IS A RESULT OF ICE JAMS ON THE MISSISSIPPI RIVER...

THE NATIONAL WEATHER SERVICE WILL MONITOR THIS SITUATION AND ISSUE 
FOLLOW UP STATEMENTS AS CONDITIONS OR FORECASTS CHANGE.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

ILC083-MOC183-190058-
/O.NEW.KLSX.FL.W.0002.090118T0058Z-090121T0000Z/
/GRFI2.1.ER.000000T0000Z.090118T1200Z.090120T0000Z.NO/
658 PM CST SAT JAN 17 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MISSISSIPPI RIVER AT GRAFTON.
* UNTIL TUESDAY EVENING.
* AT  6:00 PM SATURDAY THE STAGE WAS 18.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 18.5 FEET BY 
  SUNDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY 
  EVENING.
* IMPACT...AT 18.0 FEET...FLOOD STAGE.  RIGHT BANK BEGINS TO OVER 
  FLOW...FLOODING FARMLAND.

$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   01/18  01/19  01/20  01/21  01/22

MISSISSIPPI RIVER
  GRAFTON          18  18.13      18.5   18.2   17.8   17.5   17.3
3 follow-up statements
000 
WGUS83 KLSX 180222
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CST SAT JAN 17 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN 
ILLINOIS...MISSOURI..

  MISSISSIPPI RIVER AT GRAFTON AFFECTING JERSEY AND ST. CHARLES 
  COUNTIES 


.THIS FLOOD WARNING IS A RESULT OF ICE JAMS ON THE MISSISSIPPI RIVER...


THE NATIONAL WEATHER SERVICE WILL MONITOR THIS SITUATION AND ISSUE 
FOLLOW UP STATEMENTS AS CONDITIONS OR FORECASTS CHANGE.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

ILC083-MOC183-190221-
/O.CON.KLSX.FL.W.0002.000000T0000Z-090121T0000Z/
/GRFI2.1.ER.000000T0000Z.090118T1200Z.090120T0000Z.NO/
821 PM CST SAT JAN 17 2009

THE FLOOD WARNING CONTINUES FOR
  THE MISSISSIPPI RIVER AT GRAFTON
* UNTIL TUESDAY EVENING.
* AT  8:00 PM SATURDAY THE STAGE WAS 18.2 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 18.5 FEET BY 
  SUNDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY 
  EVENING.
* IMPACT...AT 18.0 FEET...FLOOD STAGE.  RIGHT BANK BEGINS TO OVER 
  FLOW...FLOODING FARMLAND.

$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   01/18  01/19  01/20  01/21  01/22

MISSISSIPPI RIVER
  GRAFTON          18  18.18      18.5   18.2   17.8   17.5   17.3
000 
WGUS83 KLSX 181741
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CST SUN JAN 18 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN ILLINOIS
AND MISSOURI...


  MISSISSIPPI RIVER AT GRAFTON


THIS WILL BE THE LAST STATEMENT FOR THIS EVENT.

THE RIVER STAGE MAY FLUCTUATE NEAR FLOOD STAGE THROUGH TUESDAY DUE TO
EFFECTS FROM ICE FLOWS.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

ILC083-MOC183-181810-
/O.CAN.KLSX.FL.W.0002.000000T0000Z-090121T0000Z/
/GRFI2.1.ER.090118T1030Z.090118T1200Z.090118T1237Z.NO/
1140 AM CST SUN JAN 18 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE MISSISSIPPI RIVER AT GRAFTON.
* AT 11 AM SUNDAY THE STAGE WAS 17.8 FEET. 
* THE RIVER FELL BELOW FLOOD STAGE AT 6:30 AM SUNDAY.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER IS FORECAST TO REMAIN NEAR JUST BELOW FLOOD 
  STAGE THROUGH TUESDAY BEFORE FALLING.
* IMPACT...AT 18.0 FEET...FLOOD STAGE...THE RIGHT BANK BEGINS TO OVER 
  FLOW...FLOODING FARMLAND.
* IMPACT...AT 16.2 FEET...FOR NAVIGATIONAL PURPOSES THROUGH ALTON 
  LOCK AND DAM CONTROL...THE CORPS WILL NOT ALLOW THE RIVER TO EXCEED 
  THIS LEVEL...IF AT ALL POSSIBLE.

$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   01/19  01/20  01/21  01/22  01/23

MISSISSIPPI RIVER
  GRAFTON          18    17.82    17.8   17.7   17.4   16.9   16.4
000 
WGUS83 KLSX 181746 CCA
FLSLSX
FLOOD STATEMENT ...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CST SUN JAN 18 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN ILLINOIS
AND MISSOURI...


  MISSISSIPPI RIVER AT GRAFTON


THIS WILL BE THE LAST STATEMENT FOR THIS EVENT.

THE RIVER STAGE MAY FLUCTUATE NEAR FLOOD STAGE THROUGH TUESDAY DUE TO
EFFECTS FROM ICE FLOWS.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

ILC083-MOC183-181810-
/O.COR.KLSX.FL.W.0002.000000T0000Z-090121T0000Z/
/GRFI2.1.ER.090118T1030Z.090118T1200Z.090118T1237Z.NO/
1140 AM CST SUN JAN 18 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE MISSISSIPPI RIVER AT GRAFTON.
* AT 11 AM SUNDAY THE STAGE WAS 17.8 FEET. 
* THE RIVER FELL BELOW FLOOD STAGE AT 6:30 AM SUNDAY.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER IS FORECAST TO REMAIN JUST BELOW FLOOD STAGE 
  THROUGH TUESDAY BEFORE FALLING.
* IMPACT...AT 18.0 FEET...FLOOD STAGE...THE RIGHT BANK BEGINS TO OVER 
  FLOW...FLOODING FARMLAND.
* IMPACT...AT 16.2 FEET...FOR NAVIGATIONAL PURPOSES THROUGH ALTON 
  LOCK AND DAM CONTROL...THE CORPS WILL NOT ALLOW THE RIVER TO EXCEED 
  THIS LEVEL...IF AT ALL POSSIBLE.

$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   01/19  01/20  01/21  01/22  01/23

MISSISSIPPI RIVER
  GRAFTON          18    17.82    17.8   17.7   17.4   16.9   16.4

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jan 17, 5:47 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 17, 5:47 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
547 PM CST SAT JAN 17 2009

.DISCUSSION...
/350 PM CST SAT JAN 17 2009/

MODELS ARE IN GOOD MASS FIELD AGREEMENT AT H500...WITH HIGHLY
AMPLIFIED LONGWAVE RIDGE OVER THE WRN CONUS AND A DEEP LONGWAVE TROF
OVER THE ERN CONUS ATTM CONTINUING THRU TUESDAY. AT THAT TIME...WE
ARE LOOKING AT THE LONGWAVE BLOCKING PATTERN IN THE W BREAKING DOWN
SOME BUT THE SAME GENERAL NWLY FLOW ALOFT CONTINUING. THE BIGGEST
CHANGES BY NEXT WEEKEND WILL OCCUR OVER THE WRN CONUS WHERE SPLIT
FLOW REGIME DEVELOPS...WITH PERHAPS ANOTHER ARCTIC AIR INTRUSION
INTO THE CNTRL CONUS.

NWLY FLOW WILL MAKE PCPN FORECASTS A CHALLENGE...WITH A SERIES OF
DISTURBANCES COMING SEWD THRU THE AREA OVER THE NEXT FEW DAYS...BUT
STRUGGLING HAVING ENOUGH MOISTURE AT THE LOW AND MID LEVELS TO WORK
WITH IN GENERATING A WIDESPREAD AREA OF PCPN. INSTEAD...SHOULD
PREDOMINANTLY SEE A SERIES OF CHANCES FOR FLURRIES...WITH THE
EXCEPTION BEING ON SUNDAY AND SUNDAY NIGHT WHERE THE MOST MOISTURE
WILL BE PRESENT TO WORK OFF OF. WITH GOOD MODEL AGREEMENT ON LIGHT
QPF OUTPUT AND GENERAL TRACK...WILL EDGE POPS UP A BIT MORE TO MID
RANGE...WITH THE POTENTIAL FOR A NARROW AREA TO RECEIVE AN INCH OR
SO OF SNOW...PROBABLY E OF THE MS RIVER. ALL THE OTHER SHORTWAVES...
TONIGHT AND MONDAY AND MONDAY NIGHT...WILL HANDLE WITH
NON-ACCUMULATING FLURRIES FOR NOW.

TEMP TRENDS WILL BE BACK ON THE WAY DOWN AFTER OUR BRIEF MILD DAY...
RELATIVELY...TODAY. BUT THERE WILL BE A LACK OF ARCTIC AIRMASSES FOR
A WHILE...SO COLD AIR WILL NOT QUITE HAVE AS MUCH BITE AS THE PAST
FEW DAYS. NEXT WEEKEND MAY BREAK THAT STREAK THOUGH.

TES

&&

.AVIATION...
/538 PM CST SAT JAN 17 2009/
FOR THE 00Z TAFS...
PRIMARY CONCERN FOR AVIATORS TONIGHT WILL BE LOWERING CIGS ACROSS
THE AREA...SECONDARY CONCERN WILL BE POSSIBLE SNOW SHOWERS.
COMPARING MODEL GUIDANCE TO OBS IT SEEMS THAT THE MODELS ARE TOO
LOW WITH THE CIGS THEYRE FORECASTING. CIGS SHOULD EVENTUALLY GO
BELOW 2000FT...BUT ITS GOING TO BE AFTER 06Z FOR MOST OF THE AREA
AS ALL THESE LOWER CIGS ARE WAY BACK IN IOWA AT THIS TIME. DONT
THINK THERES GOING TO BE MUCH IFR...EXCEPT WHERE THE SPOT SNOW
SHOWER BRIEFLY LOWERS CIGS AND VSBYS. I LEFT MENTION OF THIS OUT
OF THE TERMINALS BECAUSE I THINK COVERAGE WILL BE PRETTY SPARSE.
CIGS WILL GRADUALLY RISE BACK ABOVE 2000FT TOMORROW AFTERNOON.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 17, 3:50 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CST SAT JAN 17 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
350 PM CST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SNOW ON SUNDAY AND SUNDAY NIGHT. LIGHT
ACCUMULATIONS UP TO AN INCH ARE POSSIBLE...MAINLY EAST OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

Nearby

River Flood Warnings in Missouri, 2009River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.